Hi friends, just want you to know that you can now subscribe to redskin syndrome to the left of the post here, and get all the postings by email. I slowly figure all of the bells and whistles out on my own, so please be patient with me. :) Also, my Facebook page had many new updates and news article this week about doctors closing in on what causes eczema and psoriasis. Good news, but they have a ways to go to find a way to help the T1 and T2 cells to balance out.
I am now in my 7th month of steroid cream withdrawals and the best word picture I can describe is that I've come out of my "cave." The first 6 months were indeed a steroid jungle and not that I'm totally out of that, but my words to describe the early stages of this whole journey has been hell, a jungle, cave, nightmare, mental trapeze, pain, sorrow and roller coaster. I'm sure more words have come to me and many of you, but it is good to be able to use word pictures to describe how you feel. There are many ups and downs in the first months of the topical steroid withdrawals and the roller coaster feeling is pretty constant because of the burning flares that come and go, along with the many other side effects such as flaking and peeling. It seems as if you have take one step forward and three backwards on a pretty constant basis. The steroid withdrawals vary for each person, but there are many similarities as well.
Since the middle of July, I have not had a burning flare with much flaking and peeling. I am holding my breath and very grateful, but do understand that as the body regulates back to normal, the topical steroid flares can come back at any time, but less intense or as long as the early stage ones. I have slowly been coming out of my cave to enjoy society once again and feel less like a "leper" among the normal skin people. Short trips to the store without a hoodie to cover my arms and hands, are becoming the norm now. I used to want my steroid ravaged skin covered to comfort and to hide it, but I no longer like anything covering my arms and hands as they seem to want the sun and air now. Yay for vitamin D3 which is helping my skin and immune system to heal! Boo, for those who say the sun is bad for us as it is the only true source of vitamin D3, the great healer. There is a time, though, that your skin cannot handle the sun and Dr. Rapaport encourages us to get the sun for the vitamin D3 healing, WHEN our skin can handle it. Yay, because people are no longer asking me what happened or saying things like "wow, you have a bad sunburn!"
My love of the outside and the sun are becoming a reality instead of tearfully looking from inside the cave and hoping to sleep as long as I can to avoid the endless days and nights all mixed into one. I was cautiously delighted to go to the beach this week for two hours, which was pure heaven on earth after the dark, steroid cave. I covered my arms with hand towels after an hour and still prepare for strange looks at my once tan arms, now white with steroid acne pimples and red bumps. My face, stomach and legs are getting pigment back and seem to have some tan color again. My neck, arms and hands remain white or turn red, but the redness leaves after a day or two and the red spots become less after a time in the sun. After going through this topical steroid hell on my face twice in my past, I am hopeful that my steroid alligator skin will return to normal and the color will return.
My good friend is here from out of state and we spent time together last night, first having dinner at a restaurant, walking the lakeside boardwalk and then going to the beach to watch a magnificently, beautiful thunderstorm roll in off the lake. I was scared to order the burrito because of the tomato in it, but to my delight have not had any reaction! My insane histamines must be calming down. I still can't hold my dog as that will make me itch bad, in the past it did nothing so you have to be cautious with trying new things. I also was quite conscious of my white, pimply arms compared to her beautiful tan arms, but kept reminding myself of the past steroid burn that looked like I stuck my arms in a blazing, hot fire. When we were walking, it began to sprinkle rain drops and I became paranoid of the water making me itch, so I was glad to get under a roof. She kind of laughed about it, but I explained how bad I start itching when my steroid damaged skin gets wet and the trauma of that alone would make me go home. She said how awful that must be, and I knew in my mind, like any kind of affliction, it is hard for any of us to relate unless you have been there.
The red skin support group is so important to me, for strength and hope to press on. We will get better, but it can take anywhere from 6 months to 5 years, so it's best not to put a strict time limit on this very trying and life-changing affliction caused from topical steroids. My empathy for all skin sufferers like this as well as eczema, psoriasis, rosacea and all skin ailments is high and I will never be the same person. I regularly visit Facebook pages and internet forums of eczema and skin ailment sufferers, which just breaks my heart. But, it drives me to press on to find better ways to heal our bodies, over damaging drugs and chemicals. The children suffering from topical steroid creams are staggering! One mother was asking why her small child, who has been on topical steroids most of his little life, had such achy bones that he could hardly walk or ride his bike...I cried. I gently told her that it could be from the steroids and to please read the information on my website. I don't want to scare or alarm people, but the truth must be gently told, steroid creams are dangerous!
I also got this link from a skin friend in the red skin syndrome support group. It is a website of a Japanese lady who went through the terrible steroid cream withdrawals and is now healed. This is why we go online, to give HOPE. Here are some July 24th pictures of the wonderful progress, praise the Lord! God bless you all~
Sorry about the lighting, but it shows up better in the lighter setting.